How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 28495
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

Good afternoon. My dog, a mastiff was recently on antibiotics

Customer Question

Good afternoon.
My dog, a bull mastiff was recently on antibiotics for a infection in the trachea, he finished the antibiotics and now has very loose stools full of mucus. Could this be the mucus from the infection passing through? Is it safe to give him probiotics that I take until I can see the vet on Tuesday after the Easter break.
Many thanks
Jude
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking with Dr. Michael Salkin

Jude, which antibiotic was prescribed, please? It's more likely that the antibiotic caused an imbalance in Moulton's gut flora (dysbiosis) causing his mucusy diarrhea (indicative of a colitis because the colon is rich in mucus-producing glands). Yes, probiotics won't be harmful and might be of value. In general, the tincture of time takes care of a dysbiosis - generally within a week.
Customer: replied 2 years ago.
Thank you, ***** ***** doxycline for 7 days, 5 tablets once a day, he was also on a powder to dry the mucus up. That was Bisolvon 3.3mg twice a day. When you say a tincture of time, did you mean time or Thyme, as I have thyme tincture here which I make myself. Molton doesn't drink a lot which concerns me.
Many thanks for the advice.
Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you for the additional information, Judith. Doxycycline is well-known to cause such gastrointestinal upset. Bisolvon is expected to increase the proportion of serous bronchial secretion (the more watery component rather than the thick mucus) making it easier to expectorate by coughing. It has been noted to cause diarrhea in people. It's not commonly prescribed to dogs.

No, not the herb thyme but actual time. There's something to be said for the virtue of patience. We call this approach to healing the “tincture of time” – in the absence of clear clinical indicators, let’s observe the symptoms and see if time heals or reveals the issue.

Moulton will drink when he needs to. He may be getting quite a bit of water in his diet. Not doing is more appropriate for dogs such as Moulton. Additional antibiotics must be avoided at this time. A GI motility modifier such as over the counter loperamide (Imodium) at a dose of 0.1 mg/kg every 8-12 hours is reasonable if Moulton's diarrhea is frequent and causing him discomfort.

Please continue our conversation if you wish.
Dr. Michael Salkin and 3 other Vet Specialists are ready to help you
Customer: replied 2 years ago.
Thank you for the information. It has really put my mind at rest. Molton is a rescue dog that had a very bad start in life, we have only had him 8weeks, without knowledge to previous medical history is always a worry.
We will wait and see over the next couple of days. I have just given him a probiotic.
Once again. Many Thanks
Judith
Expert:  Dr. Michael Salkin replied 2 years ago.
You're quite welcome. Thank you for your kind accept. I appreciate it.

I'm going to check back with you in a few days for an update. Feel free to return to our conversation - even after rating - prior to my contacting you if you wish.

Please disregard the info request.
Expert:  Dr. Michael Salkin replied 2 years ago.
May I have an update on Moulton, please?
Customer: replied 2 years ago.
Good morning.
Moulton is much better thank you. He had to be hand fed in the end with chicken and rice. I have been giving him 1 probiotic daily. Yesterday he turned a corner and is eating himself with a small amount of his normal diet mixed in. Stools ate almost back to normal. Been a worrying few days but he's on the mend.
Thank you for your advice.
Kind regards
Judith
Expert:  Dr. Michael Salkin replied 2 years ago.
That's good to hear. Thank you for taking the time to let me know.

Please disregard the info request.
Customer: replied 2 years ago.
Moulton is much better thank you. I have carried on with the probiotics. He is eating again and although his stools are a little greeny yellow they are better formed and not slimed.

Many thanks for your help.

Kind Regards

Judith
Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you once again.